Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 17, NWS Caribou, ME

September 23, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 23, 2017, 12:50 PM EDT for Hancock County, Washington County, Maine. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2017, 12:50 PM EDT (16:50 UTC)
Expired
Sep 23, 2017, 6:47 PM EDT
In force
6 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WHUS41 KCAR 231650
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
1250 PM EDT SAT SEP 23 2017

MEZ029-030-240000-
/O.CAN.KCAR.SU.Y.0002.000000T0000Z-170923T1900Z/
/O.NEW.KCAR.BH.S.0017.170923T1650Z-170924T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
1250 PM EDT SAT SEP 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH SURF ADVISORY IS CANCELLED...

WAVE HEIGHTS HAVE LOWERED BELOW 5 FEET ALONG THE IMMEDIATE COAST
WITH THE RIP CURRENT RISK LOWERING TO MODERATE.

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS
EVENING. THE HIGH SURF ADVISORY HAS BEEN CANCELLED.

* TIMING...THROUGH FRIDAY NIGHT.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES OF 75 TO 80 DEGREES MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY 56 TO 58 DEGREES.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

VJN
1 follow-up statement
100 
WHUS41 KCAR 232247
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
647 PM EDT SAT SEP 23 2017

MEZ029-030-250000-
/O.CAN.KCAR.BH.S.0017.000000T0000Z-170924T0000Z/
/O.NEW.KCAR.BH.S.0018.170924T1200Z-170925T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
647 PM EDT SAT SEP 23 2017

...BEACH HAZARDS STATEMENT IN EFFECT DURING THE DAY SUNDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT DURING THE DAY SUNDAY.

* TIMING...DURING THE DAY SUNDAY.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA...
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD
  STATE PARK

* BEACH HAZARD...THE WARM AIR TEMPERATURES AROUND 80 DEGREES MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY 55 TO 58 DEGREES.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 23, 10:30 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 23, 10:30 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1030 AM EDT Sat Sep 23 2017

.SYNOPSIS...
High pressure remains in place over the region today and
tonight. A cold front will cross the region Sunday and
stall. The front will then lift back north Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1010 AM Update: Fcst cld cvr across the N was lowered going into
the aftn based on latest Sat imagery which does not yet show
much cld cvr upstream ovr Cntrl QB. Otherwise, fcst hrly temps
and dwpts were updated based on latest mid morn sfc obs, with
fcst hi temps msly unchgd from the prior update.

Orgnl Disc: Low clouds along the coast associated with the
remnants of Jose will move out this morning. A powerful ridge of
high pressure aloft will generate strong subsidence over the
area with temperatures warming to records in the low to mid 80s.
An offshore flow will bring the 80s pretty close to the coast,
but right along the coast highs will be closer to 70F. A light
pressure gradient will promote a sea breeze this afternoon that
will reduce temperatures in the coastal zones. Dew points will
increase today with the temperatures...reaching the lower 60s by
mid-afternoon. Record highs will be possible at numerous
locations such as Bangor where the previous record high was just
80F. A warm front will cross tonight and further increase dew
points and temperatures aloft...setting the stage for even
warmer temperatures Sunday. This warm front will bring clouds to
northern zones later in the night and help cap lows near 60F.
In the southern half of the forecast area, where there will be
no clouds and less boundary layer wind, fog will likely form in
the moist air mass. Near the coast, light onshore winds will
bring lows into the mid 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold front will move south across the region Sunday, then
stall across Downeast areas or the Gulf of Maine later Sunday
into Monday. Expect a chance of showers across mostly northern
areas Sunday, with an afternoon thunderstorm also possible.
Otherwise, expect generally partly sunny skies north with
partly/mostly sunny skies across the remainder of the region,
Sunday. Partly cloudy skies are expected across the region
Sunday night. The stalled front will lift back north, in the
form of a warm front, later Monday into Monday night. Partly
cloudy skies along with a slight chance of showers are expected
across northern areas Monday, with partly/mostly sunny skies
Downeast. Partly cloudy skies are expected across the region
Monday night, with still the slight chance of a shower across
northern areas. Temperatures will be at much above normal levels
Sunday/Monday.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The front could sink back across northern Maine Tuesday, then
lift back north again Wednesday. Generally expect partly cloudy
skies across the region Tuesday, with the slight chance of
showers across mostly northern areas. Mostly cloudy skies along
with a chance of showers are expected across the region
Wednesday. Uncertainty then exists regarding the timing of a
cold front which will cross the region later Wednesday into
Thursday. Have kept a chance of showers across the region
Wednesday night into Thursday. A more rapid frontal passage
would allow improving conditions later Thursday into Friday. A
slower frontal passage would keep better chances of showers
Thursday into Friday. Temperatures Tuesday into Wednesday will
be dependent on the location of the front across northern Maine.
Temperatures Thursday/Friday will be dependent on the timing of
the cold front.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR cigs are expected into mid-morning at BHB.
Otherwise, all terminals will have VFR conditions. Fog will be a
threat late tonight for southern terminals such as BGR and BHB.

SHORT TERM: Occasional MVFR conditions are possible with any
showers or thunderstorms across northern areas Sunday.
Otherwise, generally VFR conditions are expected across the
region Sunday through Tuesday. However, variable conditions
could occur with any fog overnight. Occasional MVFR conditions
are possible across the region Wednesday.

&&

.MARINE...
NEAR TERM: The SCA for Hazardous Seas will remain in place until
this evening when south swell decreases below the 5 ft criteria.
Seas will continue to diminish tonight.  Winds will be light.

SHORT TERM: Conditions are expected to be below small craft
advisory levels Sunday into Sunday night. Seas could then reach
small craft advisory levels Monday into Monday night.
Visibilities will be reduced at times in fog Sunday into Sunday
night, then again later Monday night.

&&

.TIDES/COASTAL FLOODING...
Extended the High Surf Advisory through this afternoon as long
period wave heights are expected to continue above the 5 ft
threshold.

&&

.CLIMATE...
Record high temps are possible at Bangor and Houlton this
afternoon and at multiple locations Sunday afternoon. Current
records for these dates are:

Saturday September 23rd

Bangor........80 deg set in 1989
Houlton.......84 deg set in 1965

Sunday September 24th

Caribou.......80 deg set in 1958
Bangor........88 deg set in 1930
Houlton.......81 deg set in 1958
Millinocket...86 deg set in 1920

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Surf Advisory until 3 PM EDT this afternoon for MEZ029-
     030.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT this
     evening for ANZ050-051.

&&

Near Term...MCW
Short Term...Norcross
Long Term...Norcross
Aviation...MCW/Norcross
Marine...MCW/Norcross
Tides/Coastal Flooding...VJN
Climate...VJN
Hazardous weather outlook, Sep 23, 3:29 AM EDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
329 AM EDT Sat Sep 23 2017

MEZ001>006-010-011-015>017-031-032-240730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
329 AM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-240730-
Coastal Hancock-Coastal Washington-
329 AM EDT Sat Sep 23 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-240730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
329 AM EDT Sat Sep 23 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 10:33 PM EDTSmall Craft Advisory for Hazardous SeasCAR17 hr
Sep 23, 6:47 PM EDTBeach Hazards StatementCARHancock, Washington25 hr

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.